Ohio, 2009Flash Flood and Hail in Ohio, June 19, 2009
June 19, 2009 · NWS ILN · 7 events in 4 counties and zones
A strong upper level disturbance entered the Ohio Valley when the atmosphere was already very unstable. The resulting thunderstorms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance entered the Ohio Valley when the atmosphere was already very unstable. The resulting thunderstorms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 19, 4:30 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 19, 4:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EDT FRI JUN 19 2009
.SYNOPSIS...
A WARM FRONT WILL LIFT ACROSS THE REGION EARLY TODAY. A COLD FRONT
WILL MOVE THROUGH THE OHIO VALLEY TONIGHT THROUGH SATURDAY
MORNING. HIGH PRESSURE WILL BUILD IN BEHIND THIS FRONT ON SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AMPLIFIED MID/UPPER LEVEL FLOW PATTERN WITH ACTIVE STORM PATTERN
AROUND THE PERIPHERY OF RIDGE OVER THE LWR MS VLY. MCS HAS DEVELOPED
OVER SRN GREAT LAKES AT THE NOSE OF LOW LEVEL JET. THIS LOW LEVEL
JET WEAKENS SOME AS IT PIVOTS INTO WESTERN OHIO. FORCING AROUND
900MB COMBINED WITH ELEVATED INSTBY OF 1500-2000 J/KG WL ALLOW
FOR A FAVORABLE TSTM ENVIRONMENT. LOOKING AT 850-300MB THERMAL
WIND EXPECT THIS THUNDERSTORM COMPLEX TO DIVE SE INTO ILN/S NRN
FA EARLY THIS MORNING. DAMAGING WINDS WILL BE THE MAIN THREAT WITH
DELTA THETA-E VALUES AROUND 18 DEGREES. SEVERE THUNDERSTORM WATCH
NUMBER 476 IS OUT UNTIL NOON FOR THIS MCS.
AFTER THIS MORNINGS MCS...THE REGION WILL BE WARM SECTORED WITH WARM
FRONT LIFTING NORTH INTO THE SRN GREAT LAKES. EXPECT A BRIEF BREAK
IN THE CONVECTIVE ACTIVITY INTO THE LATE AFTN WHEN ANOTHER S/W
BEGINS TO APPROACH FROM THE WEST.
FOR TODAY HAVE TRENDED POPS FROM CAT ACRS NW TO SLIGHT CHC ACRS
THE FAR SOUTH WHERE CAP MAY INHIBIT CONVECTIVE DEVELOPMENT.
DUE TO CLD COVER FROM THIS MORNINGS COMPLEX HAVE TWEAKED TEMPS
SLIGHTLY BLO MAV GUID. EVEN THESE READINGS WILL BE RATHER WARM AND
HEAT INDICES ACRS THE CENTRAL AND SOUTH WILL BE IN THE UPPER 90S.
HAVE HIGHLIGHTED THE HEAT IN HWO.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
SIGNIFICANT S/W TO DROP THRU THE GREAT LAKES BETWEEN 06Z AND 12Z.
40-45KT LOW LEVEL JET TO PROVIDE GOOD FORCING LATE TONIGHT. THIS
FORCING COMBINED WITH AN AXIS OF MODERATE INSTBY OF 1500 TO 2000
J/KG AHD OF APPROACHING COLD FRONT WILL RESULT WIDESPREAD THUNDERSTORM
ACTIVITY. HAVE INCREASED POPS TO CATEGORICAL ACRS THE NORTH AND
CENTRAL AND HAVE A MENTION OF PSBL SEVERE WITH INITIAL SUPERCELLS
EVOLVING INTO MULTICELL STORMS. TEMP WISE...HAVE TRENDED LOWS A
LTL ABOVE MAV FOR TONIGHTS LOWS.
MODER INSTABILITY TO RE-DEVELOP SAT AFTN AHD OF COLD FRONT
DROPPING THRU SRN FA SAT AFTN. HAVE OPTED FOR HIGH CHC POPS ACRS
THE SOUTH AND THEN END ALL MENTION OF THUNDER EARLY SAT EVENING.
HAVE BUMPED UP SATURDAYS HIGH TEMPS BUT STILL KEPT THEM GENERALLY
COOLER THAN MAV GUIDANCE.
MID LEVEL FLOW BECOMES NWRLY WITH SFC HIGH BUILDING IN SAT NIGHT
INTO SUNDAY. HAVE TRENDED TEMPS A LTL BLO MAV GUID BOTH PDS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MODELS ARE TRYING TO INDICATE MID/UPPER LEVEL RIDGE NOSING INTO
THE GREAT LAKES REGION FROM THE SOUTHWEST. THIS WILL LEAVE OUR
AREA ON THE EDGE OF THE TRANSITION AREA BETWEEN THE RIDGE OVER THE
CENTRAL US AND THE TROUGH ACROSS THE EAST COAST. THIS MAY RESULT
IN SOME LOW POPS MONDAY THROUGH TUESDAY...ESPECIALLY ACROSS THE
EASTERN PORTIONS OF OUR FA. HOWEVER...CHANCE APPEARS TO BE LOW
ENOUGH TO MAINTAIN A DRY FORECAST ATTM. WILL ALSO CONTINUE WITH
SLIGHTLY ABOVE NORMAL TEMPERATURES THROUGH EARLY NEXT WEEK.
MODELS IN RELATIVELY GOOD AGREEMENT THROUGH BASICALLY THE END OF THE
FORECAST PERIOD. OPERATIONAL GFS TRIES TO SHUNT THE RIDGE BACK WEST
OF THE OHIO VALLEY ON THURSDAY...WITH A DEEPER TROUGH ALONG THE EAST
COAST...BUT THIS IS NOT SUPPORTED BY THE GFS ENSEMBLE MEMBERS OR
ECMWF. WILL KEEP A GRADUAL WARMING TREND THROUGH THE END OF THE
PERIOD...AND DRY CONDITIONS.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
FLIGHT CONDITIONS WILL BE VFR THROUGH MOST OF THE FORECAST. MIST
MAY REDUCE VISIBILITIES TO MVFR AT LUK AND ILN FOR A FEW HOURS
EARLY IN THE PERIOD. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND BECOME NUMEROUS IN THE VICINITY OF NORTHERN
SITES AFTER 00Z.
OUTLOOK...THUNDERSTORMS POSSIBLE SATURDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...HATZOS/JGL
AVIATION...CONIGLIO
Hazardous weather outlook, Jun 19, 3:38 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
438 AM EDT FRI JUN 19 2009
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-200845-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
438 AM EDT FRI JUN 19 2009
...SEVERE THUNDERSTORM WATCH 476 IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
ANOTHER CHANCE OF SEVERE WEATHER IS POSSIBLE TONIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. DAMAGING WINDS WILL BE THE MAIN
SEVERE WEATHER THREAT. LARGE HAIL AND ISOLATED TORNADOES WILL ALSO
BE A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.
INZ073>075-080-KYZ089>100-OHZ077>079-081-088-200845-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-ADAMS-SCIOTO-
438 AM EDT FRI JUN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.
.DAY ONE...TODAY AND TONIGHT.
SEVERE WEATHER IS POSSIBLE TONIGHT AS A COLD FRONT APPROACHES
FROM THE WEST. DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
THREAT. LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE A
POSSIBILITY.
TEMPERATURES WILL PUSH INTO THE LOWER 90S TODAY AND WILL COMBINE
WITH DEWPOINTS IN THE LOWER 70S TO PRODUCE HEAT INDEX VALUES NEAR
100 DEGREES. PEOPLE WITH RESPIRATORY PROBLEMS AND OTHER HEALTH
AILMENTS MIGHT WANT TO LIMIT THEIR TIME OUTDOORS ON FRIDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
INZ066-OHZ070>074-080-082-200845-
FRANKLIN IN-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-
438 AM EDT FRI JUN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...CENTRAL
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
SEVERE WEATHER WILL BE POSSIBLE THIS MORNING AS A WARM FRONT LIFTS
NORTH ACROSS THE REGION. DAMAGING WINDS WILL BE THE MAIN SEVERE
WEATHER THREAT.
ANOTHER CHANCE OF SEVERE WEATHER IS POSSIBLE TONIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. DAMAGING WINDS WILL BE THE MAIN
SEVERE WEATHER THREAT. LARGE HAIL AND ISOLATED TORNADOES WILL ALSO
BE A POSSIBILITY.
TEMPERATURES WILL PUSH INTO THE LOWER 90S TODAY AND WILL COMBINE
WITH DEWPOINTS IN THE LOWER 70S TO PRODUCE HEAT INDEX VALUES NEAR
100 DEGREES. PEOPLE WITH RESPIRATORY PROBLEMS AND OTHER HEALTH
AILMENTS MIGHT WANT TO LIMIT THEIR TIME OUTDOORS ON FRIDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jun 19, 4:38 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
538 AM EDT FRI JUN 19 2009
OHZ026-035-044-191015-
LOGAN OH-AUGLAIZE OH-HARDIN OH-
538 AM EDT FRI JUN 19 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HARDIN...EASTERN
AUGLAIZE AND NORTHERN LOGAN COUNTIES THROUGH 615 AM EDT...
AT 536 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR WAYNESFIELD...MOVING EAST AT 30 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
ROUNDHEAD...MCGUFFEY...WALTON...ADA...BELLE CENTER...SILVER
CREEK...BIG SPRINGS...KENTON...MENTZER AND RIDGEWAY.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
HATZOS
Special weather statement, Jun 19, 5:07 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
607 AM EDT FRI JUN 19 2009
OHZ026-044>046-191045-
DELAWARE OH-UNION OH-LOGAN OH-HARDIN OH-
607 AM EDT FRI JUN 19 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HARDIN...NORTHEASTERN
LOGAN...NORTHERN UNION AND NORTHWESTERN DELAWARE COUNTIES THROUGH 645
AM EDT...
AT 607 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BIG SPRINGS...MOVING EAST AT 35 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
RIDGEWAY...WEST MANSFIELD...MOUNT VICTORY...BYHALIA...SOMERSVILLE...
BROADWAY...ESSEX...RICHWOOD...PHARISBURG...MAGNETIC SPRINGS...
DELAWARE STATE PARK AND RADNOR.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
HATZO
Special weather statement, Jun 19, 5:59 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
659 AM EDT FRI JUN 19 2009
OHZ046-055-056-065-191145-
FAIRFIELD OH-FRANKLIN OH-LICKING OH-DELAWARE OH-
659 AM EDT FRI JUN 19 2009
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DELAWARE...
WESTERN LICKING...FRANKLIN AND NORTHERN FAIRFIELD COUNTIES THROUGH
745 AM EDT...
AT 657 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM DELAWARE TO
GROVE CITY...MOVING EAST AT 40 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...DOWNTOWN COLUMBUS...GROVE CITY...WORTHINGTON...MARBLE
CLIFF...PATASKALA...RIVERLEA...GRANDVIEW HEIGHTS...ALUM CREEK
STATE PARK...MINERVA PARK...WESTERVILLE AND BALTIMORE.
THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN... DO
NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD
PRONE AREAS.
HATZOS
Event by event
5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Delaware
- When
- June 19, 6:00 AM EST to 6:03 AM EST
- Where
- Delaware County, Delaware
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 40.300, -83.070
An awning over a gas station collapsed.
Hail, Franklin
- When
- June 19, 6:08 AM EST to 6:11 AM EST
- Where
- Franklin County, Galloway
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.920, -83.170
Hail, Delaware
- When
- June 19, 6:32 AM EST to 6:35 AM EST
- Where
- Delaware County, Powell
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.170, -83.080
Hail, Fairfield
- When
- June 19, 6:44 AM EST to 6:47 AM EST
- Where
- Fairfield County, Lancaster
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.720, -82.600
Occurred near the intersection of U.S. 22 and State Route 188.
Hail, Fairfield
- When
- June 19, 6:56 AM EST to 6:59 AM EST
- Where
- Fairfield County, 2 mi SE of Lancaster to 2 mi E of Lancaster
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.700, -82.573
Occurred near the intersection of U.S. 22 and State Route 188.
Hail, Hocking
- When
- June 19, 7:07 AM EST to 7:10 AM EST
- Where
- Hocking County, Logan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.530, -82.420
Flash Flood, Hocking
- When
- June 19, 9:09 AM EST to 10:09 AM EST
- Where
- Hocking County, 1.39 mi NE of Haydenville to 5.11 mi SSW of Union Furnace
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.493, -82.310
Numerous roads were closed throughout Fairfield county. Evacuations took place in Haydenville where water rushing down a hill caused the backs of two residences to be damaged. This was near U.S. Route 33 and State Route 595.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Michigan, June 19 to 20, 2009$38 million · EF2 · 13 events
- Excessive Heat in Alabama, June 19 to 23, 200924 injured · 2 events
- Tornado and Flash Flooding in Wisconsin, June 19, 2009$26 million · EF0 · 11 events
- Excessive Heat in Illinois, June 19, 20091 death · 1 event
- Tornado and Flash Flooding in Illinois, June 19, 2009$256,000 · EF1 · 63 events
- Tornadoes and Flash Flooding in Illinois, June 19 to 20, 2009$1.4 million · EF0 · 50 events
- Hail and Damaging Winds in Iowa, June 19, 2009$1.8 million · 1 in hail · 32 events
- Flash Flooding and Flooding in Illinois, June 19 to 20, 2009$550,000 · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Iowa, June 19, 2009$380,000 · 74 kt wind · 27 events
- Hail and Damaging Winds in Iowa, June 19, 2009$373,000 · 82 kt wind · 18 events
- Flood in Iowa, June 19 to 26, 2009$500,000 · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 19, 2009$225,000 · 70 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183217, 183226, 183224, 183220, 183222, 183223, 183235.